Product Recall: Hyland’s Teething Tablets

mother comforting crying baby

Image via womenshealth.gov

After an October 23 Food and Drug Administration warning to consumers, the manufacturer of Hyland’s Teething Tablets, the Standard Homeopathic Company, is recalling the supplement.  The FDA recommends that parents stop administering this product and discard it.

The FDA claims that the homeopathic tablets, intended to help babies with the discomfort and irritability associated with cutting their first teeth, have varying amounts of potentially toxic belladonna.  According to the FDA, they have received “reports of serious adverse events in children taking this product that are consistent with belladonna toxicity. An ongoing FDA inspection at the manufacturer indicates substandard control of the manufacturing operation.”

The FDA recommends that consumers contact their health care professional if their child experiences the following symptoms after taking Hyland’s Teething Tablets: a depressed level of consciousness, seizure, difficulty or slowed breathing,  lethargy, sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation.

 

Source:  http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm230762.htm

According to Hyland’s website, though the FDA does state that adverse events have been reported, the government organization does not claim there is a conclusive link between these symptoms and the intake of these teething tablets.  Hyland’s says “After in-depth analysis, a comprehensive review of the company’s adverse event report log, and more than 85 years of safe usage, the company is confident that Hyland’s Teething Tablets are safe for infants and toddlers.”  Hyland’s will be changing its packaging standards, however, since the FDA’s warning also included a note about the possibility of accidental overdose due to lack of childproof packaging.  For more: http://www.hylands.com/news/hylands-teething-recall.php